Hi, I have a friend whom I will refer to as fiona. About a year ago, a doctor gave her this medicine called erytab. It caused her to have various allergic reactions to it, such as itchiness of the skin on various parts of her body, allergy to certain foods such as eggs, some vegetables, etc. This happens even up till now, long after she has stopped taking erytab. She has sought help from many doctors, but all of them somehow or the other shook their heads and seem to suggest that it is incurable. Is it really incurable? What I would like to understand is why does the above happen and why is it that the allergies to erytab didn't subside even after she has stopped taking it. And are there any medications to help her?
The data above regarding height and weight are in fact her data.
Erytab is an antibiotic also called "erythromycin" that belongs to the pharmaceutical group of macrolides. Its most common usage is as an alternative for penicillin in patients who are allergic to penicillin. It doesnât seem likely to me that erythromycin can provoke the types of allergies you describe.
Allergies are immune disorders that are mainly genetically conditioned. People with an atopic constitution are very susceptible to developing allergies. Your friend could be allergic to erythromycin ... but erythromycin can't cause allergies to other substances. It seems that the fact that she developed various allergies after she stopped taking erythromycin is just a coincidence.
Furthermore, allergies are mainly incurable. The only thing that a person can do is to avoid substances that she is allergic to and to take anti-allergic drugs (antihistamines and corticosteroids) when an allergic reaction occurs. There is a therapeutic procedure for treating allergies called "desensibilisation" ... but there are certain risks during the procedure and success is not guaranteed. Your friend may consult an allergologist for an expert opinion.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Immune Disorders , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.